Hyper/hypocalcaemia

Written 18th June 2020 - Last Update 19th July 2026

Hyper/hypocalcaemia

Use corrected calcium unless albumin is significantly abnormal, in which case use ionised calcium (often only available in hospital). For the underlying parathyroid mechanisms, see Parathyroid disorders.

Hypocalcaemia

Causes: severe vitamin D deficiency; autoimmune or iatrogenic hypoparathyroidism; hypomagnesaemia (malabsorption, PPIs); antiresorptive drugs; and rarer causes (autosomal dominant hypocalcaemia, neonate of a hypercalcaemic mother, vitamin-D-dependent rickets).

Features:

  • Acute/severe: tetany, laryngospasm, seizures.
  • Moderate: muscle cramps, spasms, paraesthesia.
  • Chvostek sign — twitching of facial muscles on tapping over the facial nerve (anterior to the ear).
  • Trousseau sign — carpopedal spasm when a BP cuff is inflated above systolic for 3 minutes.

Management:

  • Acute severe — hospitalisation, HDU monitoring, IV calcium.
  • Moderate — oral calcium (e.g. calcium carbonate 1.5 g BD with food); add calcitriol if hypoparathyroidism is the cause (e.g. 0.25–0.5 microgram). Recheck symptoms and calcium every 1–2 weeks.
  • Long-term (usually damaged parathyroids) — aim for a serum calcium just below the normal range; targeting the normal range causes hypercalciuria and nephrocalcinosis. Screen for nephrocalcinosis with renal ultrasound in children on long-term therapy.

Hypercalcaemia

80–90% is caused by primary hyperparathyroidism or malignancy.

  • Common: primary hyperparathyroidism; hypercalcaemia of malignancy.
  • Less common: thiazides (often with underlying primary hyperparathyroidism), vitamin D toxicity, sarcoidosis, severe hyperthyroidism, milk-alkali syndrome, tertiary hyperparathyroidism (renal osteodystrophy).
  • Rare: primary adrenal insufficiency, FHH, prolonged immobilisation, CYP24A1 mutation, and several congenital/neonatal causes.

Symptoms are non-specific: abdominal pain, constipation, polyuria, polydipsia, lethargy/fatigue/depression.

Management:

  • Acute severe (>3 mmol/L) — usually significant dehydration; IV sodium chloride to rehydrate, then IV bisphosphonate if symptoms persist.
  • Vitamin D toxicity — calcitriol-induced toxicity usually settles within 1–2 days of stopping; colecalciferol rarely causes hypercalcaemia.